Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Blacksburg, VA

July 18, 2005Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2005, 5:17 PM EDT for Surry County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 5:17 PM EDT (21:17 UTC)
Expired
Jul 18, 2005, 5:50 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:42 PM EDTTSTM WND DMG1 Nw Mount Airy, NCLARGE TREE DOWN ON RIVERSIDE DRIVE..NEAR STATE LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 182117
SVRRNK
NCC171-182145-
/O.NEW.KRNK.SV.W.0072.050718T2117Z-050718T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES WEST OF BOTTOM...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

  LOW GAP...
  BOTTOM...
  PINE RIDGE...
  WHITE PLAINS...
  TOAST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8089 3641 8096 3644 8058 3656 8066

$$

07
2 follow-up statements
000 
WWUS51 KRNK 182135
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON JUL 18 2005

NCC171-182145-
/O.CON.KRNK.SV.W.0072.000000T0000Z-050718T2145Z/
SURRY NC-
535 PM EDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR 
NORTHWEST SURRY COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PINE RIDGE...MOVING 
NORTHEAST AT 20 MPH. IT WILL LIKELY CROSS COMPLETELY INTO CARROLL 
COUNTY BY 5:45 PM...BUT IT HAS WEAKENED VERY SLIGHTLY AND MAY NOT 
PRODUCE SEVERE WEATHER THAT FAR NORTH.


LAT...LON 3655 8089 3641 8096 3644 8058 3656 8066

$$
000 
WWUS51 KRNK 182150
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT MON JUL 18 2005

NCC171-182155-
/O.EXP.KRNK.SV.W.0072.000000T0000Z-050718T2145Z/
SURRY NC-
545 PM EDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SURRY COUNTY EXPIRED AT 545 PM
EDT...

THE THUNDERSTORM HAS WEAKEN BELOW SEVERE LIMITS. THIS STORM MAY STILL
PRODUCE A WIND GUST UP TO 40 MPH IN THE MT AIRY AREA NORTHWARD TO 
THE VIRGINIA BORDER. THE 911 CENTER IN MT AIRY REPORTED A LARGE TREE 
DOWN ON RIVERSIDE DRIVE IN THE MT AIRY AREA. ADDITIONAL SHOWERS AND 
THUNDERSTORMS WILL MOVE ACROSS SURRY COUNTY LATER THIS EVENING.  

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8089 3641 8096 3644 8058 3656 8066

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT MON JUL 18 2005

.SYNOPSIS...

A WEAK AND SLOW MOVING COLD FRONT OVER THE UPPER MIDWEST WILL
STRUGGLE TO PUSH SOUTHEAST LATE TUESDAY AND INTO WEDNESDAY. THE
FRONTAL BOUNDARY WILL INTERACT WITH THE PRE-EXISTING LEE-SIDE TROUGH
AND WILL REMAIN A MESOSCALE WEAKNESS ACROSS THE AREA THROUGH
THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

NOT MUCH CHANGE TO EXISTING FORECAST. ONGOING CONVECTION ACROSS
EASTERN WV AND SOUTHWESTERN VA ASSOCIATED WITH WEAK SHEAR AXIS
EXTENDING FROM EASTERN TN TO EASTERN PA...SHOULD GREATLY DIMINISH
THIS EVENING WITH LOSS OF HEATING. BLOCKING BERMUDA HIGH ALLOWS THIS
FEATURE TO MOVE VERY LITTLE OVER THE NEXT 24 HOURS AND WILL LIKELY
SERVE AS A FOCUS AGAIN TUESDAY ALONG WITH LEE-SIDE TROUGH WITH
STAGNANT AIRMASS IN PLACE.

WEDNESDAY THROUGH THURSDAY...AS BERMUDA HIGH DEFLECTS NORTHERN
STREAM S/W TROUGH DYNAMICS WELL TO THE NORTH...ATTENDANT SURFACE
BOUNDARY BECOMES DIFFUSE...AND EVENTUALLY ABSORBED BY LEE-SIDE
TROUGH. RISING HEIGHTS OVER THE ROCKIES WILL RESULT IN GRADUAL
DRYING THROUGH THE MEAN LAYER RH WITH PWS BETWEEN 1.75 TO 2.0
DECREASING TO 1.5 BY THURSDAY. WILL CONTINUE SMALL CHANCE OF
DIURNAL POPS.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

MEDIUM RANGE MODELS ARE TRENDING TOWARDS A MORE AMPLIFIED SOLUTION
WITH NORTHERN STREAM SHORTWAVE TROUGH ON FRIDAY. ASSOCIATED COLD
FRONT MOVES THROUGH THE FORECAST AREA DURING PRIME
HEATING...SUPPORTING SCATTERED AFTERNOON CONVECTION.
OTHERWISE...ISOLATED DIURNAL CONVECTION WILL BE THE MAIN FEATURE
SATURDAY THROUGH MONDAY WITH NW UPSLOPE FLOW ALONG ALONG AND WV
MOUNTAINS. NORTHERLY FLOW ALOFT FROM UPSTREAM AMPLIFYING RIDGE WILL
KEEP PWS DOWN AND WILL LIMIT COVERAGE EAST OF THE BLUE RIDGE.
TEMPERATURES WILL CONTINUE VERY WARM AND HOT ACROSS THE CENTRAL
PIEDMONT.

&&

.AVIATION...

CLUSTER OF CONVECTION ALREADY APPROACHING BLF EARLY THIS
AFTERNOON...EXPECT SCATTERED COVERAGE OVER MUCH OF THE AREA THROUGH
AROUND 00Z...FOLLOWING A LARGELY DIURNAL TREND. RAIN OVER THE
MOUNTAIN TAF SITES WILL ENCOURAGE LATE NIGHT FORMATION OF IFR FOG
AND STRATUS CEILINGS AT BLF AND LWB...POSSIBLY EAST INTO ROA AND LYH
DEPENDING ON WHETHER THEY GET SOME SIGNIFICANT RAIN THIS EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

23
Hazardous weather outlook, Jul 18, 6:20 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT MON JUL 18 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
620 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.